Florida, 2012

Damaging Wind and Heavy Rain in Florida, May 13, 2012

May 13, 2012 · NWS TAE · 4 events in 3 counties and zones

A weakening upper level trough moved across the area. A warm front was also located across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A weakening upper level trough moved across the area. A warm front was also located across the region. Scattered thunderstorms occurred. Several storms exhibited rotation along the warm front and a funnel cloud was reported. However, no damage was reported, other than a single tree being blown down in Tallahassee from a non-severe storm. Some urban flooding was reported around Panama City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 12, 8:33 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, May 12, 8:33 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1033 PM EDT Sat May 12 2012

.DISCUSSION...
The 23 UTC regional surface analysis showed a weak frontal low
over western MS, with a warm (or perhaps quasi-stationary) front
extending east from this low across the western FL Panhandle and
adjacent coastal waters. Vapor imagery and upper air data showed a
short wave trough over western LA, with a few weak impulses
(including small MCVs) well to the east of this trough axis.
Recent radar imagery showed a narrow north-south oriented band of
storms propagating eastward at 5 to 10 KT over the western FL
Panhandle and coastal waters. Although the exact details are
different, all of the latest Convection Allowing Models (CAM)
bring this band (or a similar feature) slowly east through our
forecast area late tonight through Sunday morning. At first glance
the severe storm threat might appear minimal. There isn't a strong low
level or mid level jet stream, no major 500 mb height falls, weak
lapse rates, and a weak surface low moving slowly northeast.
However, the 12 UTC CAM guidance indicates a few strong
mesocyclones across our forecast area, as did their previous runs.
Evidently they may be suggesting that the aforementioned frontal
system in the FL Panhandle will enhance the vertical wind shear
enough for significant updraft rotation. Indeed, local VAD Wind
profiles from our radar network show 0-1 km vertical shear values
of 30 to 35 KT, which is impressive. (The 0-6 km shear magnitude
is only about 30 KT, which is rather weak).

Overnight we expect most of the storms over land to be slightly elevated
due to the stable near-surface layer, but the storms over the Gulf
will be surface based. As the storms over the water cross land,
they may acquire stronger updraft rotation from the convergence of
the coast and the proximity of the frontal system (and backed
surface winds). Most of the storms will become slightly elevated
as they move farther inland, but as the front begins to lift
slowly north late tonight and Sunday morning, some of these storms
may become surface based. This would allow for a storm or two to
produce marginally damaging wind gusts (40-55 KT) and/or a brief
tornado. The severe threat is likely to diminish Sunday afternoon
as the front moves away from the area, resulting in weakened
vertical wind shear.

&&

.AVIATION...
This TAF package will be dominated by an unsettled weather
pattern with scattered to numerous showers and thunderstorms
advancing from southwest to northeast across the region. Local
radars at 00z do show scattered convection already approaching our
western terminals (DHN and ECP). Accompanying the convection will
be periods of MVFR CIGS/VSBYS. No threat overnight for widespread
fog due to cloud extensive cloud cover and convection. Winds on
Sunday will be from the southeast to south in the 10 to 15 knot
range.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

AVIATION...Barry
REST OF DISCUSSION...Fournier
Hazardous weather outlook, May 12, 7:28 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
928 PM EDT SAT MAY 12 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-140130-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
928 PM EDT SAT MAY 12 2012 /828 PM CDT SAT MAY 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE FLORIDA PANHANDLE
AND SOUTHEAST ALABAMA...BECOMING MORE NUMEROUS AS THE NIGHT GOES
ON. SOME OF THIS RAIN MAY SPREAD EAST INTO GEORGIA AND THE FLORIDA
BIG BEND AS WELL. A FEW STORMS COULD BE STRONG TO
SEVERE...PRODUCING MARGINALLY DAMAGING WIND GUSTS OR PERHAPS EVEN
A BRIEF TORNADO...MAINLY IN THE FLORIDA PANHANDLE OR ADJACENT
COASTAL WATERS. SOME OF THE SHOWERS AND STORMS WILL PRODUCE HEAVY
RAIN...WITH LOCALIZED FLOODING POSSIBLE IN LOW LYING AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE DURING THE DAY ON
SUNDAY...EVEN LINGERING INTO MONDAY BEFORE DRIER WEATHER RETURNS.
ISOLATED SEVERE STORMS WILL REMAIN POSSIBLE SUNDAY MORNING...BUT
THE THREAT FOR SEVERE STORMS IS LIKELY TO DIMINISH IN THE
AFTERNOON AS A WARM FRONT MOVES NORTH...AWAY FROM OUR REGION.
HEAVY RAIN WILL CONTINUE TO BE A THREAT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT OR SUNDAY MORNING.
SPOTTERS SHOULD MONITOR THE LATEST WEATHER INFORMATION...AND BE
CONSIDERED ACTIVATED IF A HAZARDOUS WEATHER WATCH OR WARNING IS
ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

The radar

The Eglin Afb radar (KEVX), 26 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Bay

When
May 13, 12:00 AM CST to 11:59 PM CST
Where
Bay County, 6.08 mi NE of Westbay
Reported by
ASOS
Coordinates
30.358, -85.796

The Northwest Florida Beaches International Airport (KECP) received a daily rainfall total of 3.02 inches.

Funnel Cloud, Walton

When
May 13, 9:52 AM CST
Where
Walton County, 2.76 mi WNW of Inlet Beach
Reported by
Broadcast Media
Coordinates
30.290, -86.040

A rapidly rotating wall cloud was observed with a brief, rain-wrapped funnel cloud.

Heavy Rain, Bay

When
May 13, 12:15 PM CST to 3:00 PM CST
Where
Bay County, Panama City
Reported by
Broadcast Media
Coordinates
30.170, -85.660

Urban flooding occurred in Panama City in poor drainage and construction areas due to training thunderstorms. A rain gauge located in the Forest Park area received 3.46 inches of rain for the day, with most of that occurring between 12:13 pm and 1:29 pm.

Thunderstorm Wind, Leon

When
May 13, 3:05 PM EST
Where
Leon County, 0.25 mi WNW of Lake Ella
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
30.462, -84.273

A single tree was blown down in the southbound lane of Thomasville Road near Ponce Street. No other damage or trees down were reported in Tallahassee. Monetary damage was estimated.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370325, 370322, 370324, 370323.